Tornado, Patrick
- When
- July 7, 12:22 PM EST to 12:24 PM EST
- Where
- Patrick County, 3 mi NW of Ararat
- Rating
- F1
- Path length
- 0.6 mi
- Path width
- 50 yd
- Reported by
- AMATEUR RADIO
- Coordinates
- 36.633, -80.550
Remnants of Tropical Storm Cindy spawned a tornado. Damage from the tornado included large trees downed or topped along with a strapped down mobile home shifted off its foundation.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Remnants of Tropical Storm Cindy spawned a tornado. Damage from the tornado included large trees downed or topped along with a strapped down mobile home shifted off its foundation.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 7, 8:33 AM EST, 3 hours 49 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
933 AM EDT THU JUL 7 2005
.SHORT TERM (REST OF TODAY)...UPDATED.
GRIDS AND PRODUCTS UPDATED FOR ISSUANCE OF WATCH 618-
TORNADO WATCH EAST OF BLUE RIDGE.
&&
.PREVIOUS DISCUSSION...
(ISSUED 647 AM EDT THU JUL 7 2005)
AVIATION...
REMNANTS OF CINDY OVER NRN GA WILL MOVE NEWD ALONG THE SPINE OF
THE APPLNS TODAY AND TONIGHT. LIGHT RAIN IS ALREADY OVERSPREADING
MUCH OF THE AREA...BYT CIGS AND VSBYS WILL REMAIN VFR AT THE TAF
SITES THRU MUCH OR ALL OF THE MORNING. HEAVIER RAIN WILL MOVE IN
THIS AFTERNOON...LASTING INTO THE EVENING HOURS. THIS WILL BRING
CIGS AND VSBYS DOWN INTO IFR CATEGORIES FOR PERIODS THIS
AFTERNOON...AND THEN PREDOMINATE THIS EVENING. AT BLF AND LWB...
IFR IS EXPECTED TO HOLD THRU THE NIGHT...WHILE FURTHER EAST IN
ROA...DAN AND LYH CONDITIONS SHOULD IMPROVE OVERNIGHT AS THE
REMNANTS OF CINDY MOVE NE OF THE AREA AND WINDS BECOME SW OR WEST.
PREVIOUS DISCUSSION...
(ISSUED 335 AM EDT THU JUL 7 2005)
SHORT TERM (TODAY THROUGH TONIGHT)...
REMNANTS OF CINDY CONTINUE TO MOVE NEWD EARLY THIS MORNING INTO NRN
GA. FASTER GFS SOLUTION OF LIFTING CINDY NEWD ALONG THE APPLNS WAS
PREFERRED BASED ON CURRENT TRENDS. THIS PARTICULAR TRACK...ALONG THE
SPINE OF THE APPLNS...FITS 3 PREVIOUS TROPICAL STORM REMNANTS SINCE
THE 1950S IN A LOCAL STUDY. CLIMATOLOGICALLY...THIS TRACK BRINGS THE
HEAVIEST PCPN TO THE NW NC MTNS AND ALONG THE BLUE RIDGE...WITH A
SECONDARY LOWER MAXIMUM ALONG THE HIGHER ERN SLOPES OF THE APPLNS.
HAVE ALSO CHECKED OUT THE BULK SHEAR AHEAD OF THE REMNANTS...WHICH
INDICATES THE HEAVIEST PCPN SHOULD BE NE OF THE CENTER. LOW LEVEL
FLOW AND MOISTURE CONVERGENCE IN THE 00Z GFS INDICATES THE PEAK OF
THE HEAVY RAIN WOULD BE STARTING FROM 18Z IN NW NC MTNS...SPREADING
NEWD TO THE ROA AREA BY 00Z. I HAVE INCREASED THE QPF IN THE GRIDS
DRAMATICALLY...WITH A 3 TO 4 INCH SWATH ALONG AND JUST EAST OF THE
BLUE RIDGE IN THE 24 HR PERIOD ENDING 12Z FRIDAY. I ALSO HAVE HIGHER
QPF FURTHER WEST AS THE GFS IS INDICATING A HEAVY PCPN BAND WITH THE
DEFORMATION ZONE. THE BULK OF THIS PCPN WILL COME IN A 12 HR
PERIOD...SO IF IT HAPPENS...WIDESPREAD SMALL STREAM FLOODING IS
LIKELY...ALONG WITH POSSIBLE MINOR FLOODING ON MAIN STEM RIVERS.
LOOKS LIKE THE BEST BET FOR TSTMS WITH A THREAT OF TORNADOES WOULD
BE IN THE PIEDMONT AREAS LATE THIS AFTERNOON AS THE SFC BOUNDARY
LIFTS NORTH. HAVE KEPT THE CHC OF THUNDER IN MOTS ALL AREAS THIS
AFTERNOON AND EARLY EVENING...BUT I FEEL LIKE THE MAIN THREAT IS THE
HEAVY RAIN.
WITH THE SKY COVER AND RAIN MOVING IN A LITTLE FASTER...I HAVE
LOWERED MAX TEMPS TODAY CLOSER TO THE MAV GUIDANCE.
LONG TERM (FRIDAY THROUGH WEDNESDAY)...
GOING WITH THE GFS SPEED OF CINDY...THE REMNANT LOW IS INTO THE DC
AREA BY 12Z FRIDAY...SO THE PCPN SHOULD BE TAPERING OFF SW TO NE
AFTER 06Z...SO I HAVE ADJUSTED THE TIMING IN THE GRIDS.
KEPT HIGHER POPS IN THE NRN CWA FRIDAY MORNING WITH MORE OF AN
UPSLOPE N-NE FLOW...BUT I EXPECT A DRIER NW FLOW ESLEWHERE IN THE
MORNING...AND THEN ACROSS THE AREA BY AFTERNOON...SO I LOWERED POPS
MOST OF THE CWA BY AFTERNOON. I MADE NO CHANGES TO THE FCST BEYOND
FRIDAY.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLOOD WATCH FOR VAZ007-009>020-022>024-032>035-043>047-058-059
UNTIL 2 AM FRIDAY.
NC...FLOOD WATCH FOR NCZ001>006-018>020 UNTIL 2 AM FRIDAY.
WV...FLOOD WATCH FOR WVZ042>045 UNTIL 2 AM FRIDAY.
&&
KKHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 915 AM EDT THU JUL 7 2005 NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-080900- ASHE-ALLEGHANY-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT- ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER- 915 AM EDT THU JUL 7 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THE REMNANTS OF TROPICAL STORM CINDY WILL TRACK NORTHEAST ALONG THE BLUE RIDGE OF WESTERN NORTH CAROLINA AND SOUTHWEST VIRGINIA DURING THE DAY TODAY AND INTO THIS EVENING. HEAVY RAIN IS EXPECTED OVER THE AREA AS THE SYSTEM PASSES...BRINGING A LIKELIHOOD FOR FLASH FLOODING OF SMALL STREAMS OR EVEN MINOR RIVER FLOODING. A FLOOD WATCH IS IN EFFECT THROUGH ABOUT MIDNIGHT...AND MORE DETAILS CAN BE FOUND IN THIS PRODUCT...SEE WBCFFARNK. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HURRICANE DENNIS IS FORECAST TO MAKE LANDFALL SOMEWHERE ALONG THE GULF COAST BY LATE ON THE WEEKEND OR EARLY NEXT WEEK. IT IS MUCH TOO EARLY TO DETERMINE IF THE REMNANTS OF THIS STORM WILL BRING MORE HEAVY RAIN TO THE APPALACHIAN REGION...BUT IF IT CURVES NORTHEAST AFTER MAKING LANDFALL...ITS EFFECTS COULD BE FELT AS EARLY AS TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF HEAVY RAINFALL WILL BE NEEDED THROUGH THIS EVENING. NCZ003>006-019-020-VAZ032>035-043>047-058-059-080900- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE- 915 AM EDT THU JUL 7 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL VIRGINIA...CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT THE REMNANTS OF TROPICAL STORM CINDY WILL TRACK NORTHEAST ALONG THE BLUE RIDGE OF WESTERN NORTH CAROLINA AND SOUTHWEST VIRGINIA DURING THE DAY TODAY AND INTO THIS EVENING. HEAVY RAIN IS EXPECTED OVER THE AREA AS THE SYSTEM PASSES...BRINGING A LIKELIHOOD FOR FLASH FLOODING OF SMALL STREAMS AND RIVER FLOODING. A FLOOD WATCH IS IN EFFECT THROUGH ABOUT MIDNIGHT...AND MORE DETAILS CAN BE FOUND IN THIS PRODUCT...SEE WBCFFARNK. IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE WEATHER ALONG THE FOOTHILLS AND EASTWARD INTO THE PIEDMONT AREAS OF NORTH CAROLINA AND VIRGINIA FOR TODAY. THE MAIN THREATS WILL BE DAMAGING WINDS AND ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HURRICANE DENNIS IS FORECAST TO MAKE LANDFALL SOMEWHERE ALONG THE GULF COAST BY LATE ON THE WEEKEND OR EARLY NEXT WEEK. IT IS MUCH TOO EARLY TO DETERMINE IF THE REMNANTS OF THIS STORM WILL BRING MORE HEAVY RAIN TO THE APPALACHIAN REGION...BUT IF IT CURVES NORTHEAST AFTER MAKING LANDFALL...ITS EFFECTS COULD BE FELT AS EARLY AS TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER REPORTS OF HEAVY RAINFALL WILL BE NEEDED THROUGH THIS EVENING...AND SKYWARN ACTIVATION MAY ALSO BE NEEDED LATER THIS AFTERNOON.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 105 PM EDT THU JUL 7 2005 NCZ003-004-019-020-VAZ032-071845- SURRY-STOKES-WILKES-YADKIN-PATRICK- INCLUDING THE CITIES OF...DOBSON...DANBURY...WILKESBORO... YADKINVILLE...STUART 105 PM EDT THU JUL 7 2005 ...ENHANCED THREAT OF SEVERE WEATHER THROUGH 3 PM... UNSTABLE AIR AND STRONG WIND SHEAR IN LOWER LEVELS IS CREATING AN ENHANCED THREAT OF SEVERE WEATHER AND TORNADOES ACROSS THE EASTERN SLOPES OF THE BLUE RIDGE IN FAR NORTHWEST NORTH CAROLINA AND EXTREME SOUTHWEST VIRGINIA. A LINE OF THUNDERSTORMS WILL BE MOVING THROUGH THIS AREA THROUGH ABOUT 3 PM. RESIDENTS IN THIS AREA SHOULD MONITOR MEDIA OUTLETS CLOSELY AND BE READY TO SEEK SHELTER IF A WARNING IS ISSUED FOR YOUR COUNTY. JDS
The Roanoke radar (KFCX), 50 km away, was scanning. The volume nearest the first event began at 17:22 UTC.
1 tornado. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2005Every state in 2005This day in weather historyThe tornado archive for Virginia, 2005Warnings in Virginia, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467438.